Hail, Woods
- When
- June 15, 4:35 PM CST
- Where
- Woods County, 10 mi NE of Camp Houston
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.917, -98.983
A line of severe thunderstorms developed near the Kansas/Oklahoma border during the late afternoon of the 15th and moved southward during the evening. High winds accompanied the line with only a few reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of severe thunderstorms developed near the Kansas/Oklahoma border during the late afternoon of the 15th and moved southward during the evening. High winds accompanied the line with only a few reports of hail. The most severe thunderstorms affected southwest Oklahoma and portions of western north Texas, from near Reydon and Sweetwater in Roger Mill County Oklahoma, south-southeastward through Hollis, Mangum, Altus, and Frederick in Oklahoma, and Quanah, Crowell, Benjamin, Munday, Seymour, and Archer City in Texas. Wind speeds between 80-100 mph were measured or estimated in these areas. One injury was reported at Quartz Mountain State Park, in southwest Kiowa County, when a tree fell on a man.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 15, 2:46 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 346 PM CDT SAT JUN 15 2002 SHOULD BE AN INTERESTING EVENING. QUESTION IS WHERE THE MAIN SHOW WILL BE...AS ALL MODELS BOLDLY ADVERTIZE MCS DEVELOPING SOMEWHERE OVER CENTRAL OR S HIGH PLAINS AND ROLLING SE. LEANING MORE TOWARD THE MORE S AND W TRACK OF THE ETA/NGM...WITH QPF MAX ACROSS SW PARTS OF THE CWA. NOSE OF UPPER JET MAX...WITH 80-KT SPEED MAX NOW VICINITY S UT...WILL DIVE SE INTO WC/CENTRAL TX BY LATE TONIGHT. THIS PLACES SW CWA IN FAVORABLE LEFT EXIT REGION AND STRONG DIVERGENCE ALOFT. POPS UPPED TO 80PCT OR GREATER AREAWIDE TONIGHT BASED ON CURRENT RADAR TRENDS OVER KS. S. MAIN CONCERN TONIGHT IS SEVERE POTENTIAL. SURFACE DEWPOINTS ONLY EXPECTED TO BE IN LOW 60S...VS L-M 70S EARLIER IN WEEK. THIS STILL YIELDS CAPES OF 2-3000 J/KG ALONG INSTABILITY AXIS EXPECTED TO LIE ACROSS PANHANDLES BY LATE AFTERNOON. LL MOISTURE WILL CONTINUE TO INCREASE INTO THIS EVENING AS SLUG OF GOOD 850 MOISTURE IS PULLED N INTO AREA. WINDOW OF OPPORTUNITY FOR TORNADIC SUPERCELLS INVOF SURFACE LOW/TRIPLE POINT THIS EVENING...MAINLY OVER E PANHANDLES BUT POSSIBLY INCLUDING FAR W CWA. VERY FAVORABLE SHEAR WHERE INCREASING NW FLOW ALOFT COMES ATOP STRENGTHENING SE LL FLOW AHEAD OF SURFACE LOW. PROGGED 0-6KM SHEAR OVER 50KT SUGGESTS POSSIBLITY OF A FEW STRONG/VIOLENT TORNADOES. RISK SHIFTS TO POTENTIAL WIDESPREAD DAMAGING WINDS LATER THIS EVENING AS MCS DRIVES SE-WARD. LOCALLY EXCESSIVE RAIN ALSO LIKELY PER HPC GUIDANCE AND AGRESSIVE MODEL QPFS...BUT WITH DEWPOINTS DOWN FROM EARLIER IN WEEK AND MCS EXPECTED TO ROLL SE FAIRLY QUICKLY...WILL HOLD OFF ON FF WATCH AT THIS TIME. NW FLOW PATTERNS TYPICALLY ARE NOT CONDUCIVE TO WIDESPREAD EXCESSIVE RAINFALL HERE. BUT WE WILL CARRY SEVERE AND HEAVY-RAIN WORDING. WITH MOST OF OUR ATTENTION FOCUSED ON THE SHOW TONIGHT...WILL NOT MAKE TOO MANY CHANGES TO LATTER PERIODS OF FORECAST. LOW POPS CONTINUED SUN NIGHT INTO MON NIGHT UNDER CONTINUING NW FLOW ALOFT. TUE-SAT DRY WITH TEMPS MODELLED CLOSELY TO MEX/HPC NUMBERS. FCSTID = 24 OKC 62 81 62 83 / 90 20 20 30 HBR 61 86 61 84 / 90 10 30 30 SPS 63 81 62 83 / 90 40 20 30 GAG 59 85 60 85 / 90 10 30 30 PNC 61 83 61 85 / 90 10 20 30 DUA 61 78 62 81 / 80 70 20 30 .OUN... OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CDT SATURDAY UNTIL 1000 PM CDT SATURDAY FOR ZONES OKZ006...OKZ021...OKZ017...OKZ023>024...OKZ029...OKZ016...OKZ015...OK Z009...OKZ012...OKZ027...OKZ007...OKZ004...OKZ008...OKZ018...OKZ026.. .OKZ019...OKZ028...OKZ011...OKZ013...OKZ025...OKZ020...OKZ030...OKZ01 4...OKZ031...OKZ022...OKZ005...OKZ010. TX...NONE.
OKZ004>048-050>052-TXZ083>090-152300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 15 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER OF CENTRAL AND
WESTERN OKLAHOMA. THE POTENTIAL EXISTS FOR A SIGNIFICANT WIND DAMAGE
EVENT ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM BUFFALO...
TO HOBART TO GRANDFIELD TO ARCHER CITY...TEXAS. THE SLIGHT RISK AREA
IS ALONG AND WEST OF A LINE FROM MEDFORD TO OKLAHOMA CITY TO
TISHOMINGO TO DURANT.
TIMING...
THE GREATEST AREAL COVERAGE AND INTENSITY OF THUNDERSTORMS IS
EXPECTED TO BE BETWEEN 7 PM AND 3 AM TONIGHT... BEGINNING FIRST IN
NORTHWEST OKLAHOMA AND THEN SPREADING SOUTHEASTWARD. HOWEVER... A
FEW THUNDERSTORMS MAY AFFECT PARTS OF NORTHERN OKLAHOMA AND
SOUTHWEST TEXAS EARLY THIS AFTERNOON.
EXPECTED WEATHER AND IMPACTS...
WIND GUSTS FROM 60 TO 70 MPH... WITH A FEW GUSTS IN EXCESS OF 75
MPH... AND HAIL UP TO 2 INCHES IN DIAMETER WILL BE CAPABLE OF
PRODUCING DAMAGE TO HOMES... ROOFS... VEHICLES AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON
THROUGH TONIGHT...ESPECIALLY IN THE MODERATE RISK AREA.
DISCUSSION...
WARM... MOIST AND INCREASINGLY UNSTABLE AIR WILL CONTINUE TO
SPREAD NORTHWARD INTO THE TEXAS AND OKLAHOMA PANHANDLES AND HIGH
PLAINS THIS AFTERNOON...AS A SURFACE LOW DEVELOPS IN SOUTHEAST
COLORADO IN ADVANCE OF AN UPPER LEVEL DISTURBANCE. INTENSE
THUNDERSTORMS...WITH SUPERCELLS POSSIBLE... ARE FORECAST TO
DEVELOP IN AN ENVIRONMENT OF STRONG INSTABILITY AND FAVORABLE
VERTICAL WIND SHEAR BY LATE THIS AFTERNOON OVER SOUTHEAST COLORADO
AND SOUTHWEST KANSAS. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A
COMPLEX OF SEVERE THUNDERSTORMS THAT WILL MOVE SOUTHEAST THIS
EVENING AND TONIGHT ALONG AND JUST NORTHEAST OF A SURFACE WARM FRONT
THAT IS FORECAST TO LIE ROUGHLY FROM GUYMON TO CHILDRESS BY THIS
EVENING.
FAVORABLE PARAMETERS APPEAR TO BE COMING TOGETHER FOR THIS COMPLEX
OF SEVERE STORMS TO PRODUCE WIDESPREAD DAMAGING WINDS AND SOME
LARGE HAIL OVER MUCH OF THE MODERATE RISK AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
ALONG WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
WILL BE THE RISK OF LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS
ACROSS PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
COULD EXCEED 2 INCHES BY EARLY SUNDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE 7 AM
SUNDAY...JUNE 16TH.
SIXOKZ004>048-050>052-TXZ083>090-152300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SAT JUN 15 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS OVER THE REST OF CENTRAL AND WESTERN OKLAHOMA.
THE POTENTIAL EXISTS FOR A SIGNIFICANT WIND DAMAGE EVENT ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM BUFFALO...
TO HOBART...TO GRANDFIELD...TO ARCHER CITY TEXAS. THE SLIGHT RISK
AREA IS EAST OF THAT LINE.
TIMING...
THE GREATEST AREAL COVERAGE AND INTENSITY OF THUNDERSTORMS IS
EXPECTED TO BE BETWEEN 5 PM AND 3 AM TONIGHT...BEGINNING FIRST IN
NORTHWEST OKLAHOMA AND THEN SPREADING SOUTHEASTWARD.
EXPECTED WEATHER AND IMPACTS...
WIND GUSTS FROM 60 TO 70 MPH... WITH A FEW GUSTS OVER 75 MPH...
AND HAIL UP TO 2 INCHES IN DIAMETER WILL BE CAPABLE OF PRODUCING
DAMAGE TO HOMES... ROOFS... VEHICLES AND VEGETATION.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS AT ANY TIME THIS EVENING
THROUGH TONIGHT...ESPECIALLY IN THE MODERATE RISK AREA.
DISCUSSION...
WARM... MOIST AND INCREASINGLY UNSTABLE AIR WILL CONTINUE TO SPREAD
NORTHWARD INTO THE TEXAS AND OKLAHOMA PANHANDLES AND HIGH PLAINS
THIS AFTERNOON...AS A SURFACE LOW DEVELOPS IN SOUTHEAST COLORADO IN
ADVANCE OF AN UPPER LEVEL DISTURBANCE. STRONG THUNDERSTORMS HAVE
DEVELOPED OVER SOUTHEAST COLORADO AND MUCH OF SOUTHERN KANSAS AS OF
LATE THIS AFTERNOON. STRONG INSTABILITY AND FAVORABLE VERTICAL WIND
SHEAR WILL EXIST AHEAD OF THESE STORMS AS THEY ORGANIZE INTO A
COMPLEX AMD MOVE SOUTHEAST INTO OKLAHOMA THIS EVENING. A FEW
SUPERCELLS WILL BE POSSIBLE...BUT THE MAIN RISK WILL BE DAMAGING
THUNDERSTORM WINDS...POSSIBLY UP TO 80 MPH LOCALLY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
ALONG WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
WILL BE THE RISK OF LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS ACROSS
PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS COULD EXCEED 2 INCHES BY
EARLY SUNDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY...JUNE 16TH.
SIX/24The Vance AFB radar (KVNX), 79 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
64 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Large tree limbs were downed.
Two inch diameter tree limbs were downed.
Large tree limbs were downed.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
A thirteen hundred pound hay bale was blown by the wind.
Large tree limbs were downed.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
High winds blew large trees over at Quartz Mountain State Park, about two miles south of Lugert. A man was hit by a falling tree, causing a severe concussion, a broken leg, and internal injuries.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Wind was measured by the Oklahoma mesonet.
Part of a restaurant roof blew off.
Wind was measured by the Oklahoma mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295017, 5295018, 5294910, 5294909, 5295019, 5294913, 5295020, 5295128, 5295021, 5295101, 5295102, 5295103, 5295105, 5295129, 5295104, 5295108, 5295109, 5295127, 5295106, 5294914, 5295107, 5295016, 5295111, 5294915, 5295015, 5295110, 5295014, 5295112, 5295126, 5295000, 5295007, 5295113, 5295115, 5294916, 5295006, 5295001, 5295005, 5295114, 5295003, 5295116, and more.